DEAR DR. ROACH: I have been taking 40 mg per day of omeprazole for a number of years to control GERD. My doctor had increased this from 20 mg when the low dosage was no longer working for me. Lately, I am hearing about the risk of several significant side effects from this class of drugs (proton pump inhibitors), including adverse bone density effects. I have tried getting off the drug, but each time I do, I begin to experience intolerable acid reflux problems almost immediately.
I have heard about several ways to wean oneself off PPIs, including the use of aloe vera extract, cider vinegar and so forth. What do you recommend to the millions of us who are using these drugs and would like to discontinue their use because of the side effects? — P.C.
ANSWER: I agree with you completely that many people are using omeprazole and other similar drugs (proton pump inhibitors, or PPIs) unnecessarily. Most people use these medications because of symptoms of heartburn and presumed reflux (GERD). These medications are very effective; however, electrolyte (salt and water) abnormalities, loss of bone strength and increased risk of pneumonia are only three side effects of their use. These probably shouldn’t be first-line therapy; lifestyle changes, such as abstinence from tobacco and alcohol, not eating three hours before bed, elevation of the head of the bed and weight loss in overweight people should be tried before medication, unless symptoms are very severe. Antacids and H2 blockers, such as ranitidine (Zantac) or famotidine (Pepcid), can be used on an as-needed basis.
If symptoms persist despite these treatments, an eight-week course of treatment with Prilosec or related medication can be tried. If someone needs repeated courses of PPIs, it’s time to consider taking a look in the stomach with an endoscopy.